Virginia, 2005

Winter Weather in Virginia, December 15, 2005

December 15, 2005 · NWS AKQ · 14 events in 14 counties and zones

A winter storm produced a mixture of snow, sleet and freezing rain across portions of central Virginia and the Virginia northern neck. 15 inch, and up to one half inch of snow occurred.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A winter storm produced a mixture of snow, sleet and freezing rain across portions of central Virginia and the Virginia northern neck. Ice accumulation between a trace and .15 inch, and up to one half inch of snow occurred. Roads were slippery due to the mixed precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 15, 4:04 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Dec 15, 4:04 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
404 AM EST THU DEC 15 2005

.SHORT TERM (TODAY THROUGH FRIDAY)...
ONE TOUGH FCST CHALLENGE TDA (AT LEAST UNTIL MIDDAY). AFT WHAT CAN
BE CONSIDERED A VRY IMPRESSIVE COLD DAY (FOR MID DEC AND W/O SNOW
CVR...WHEREBY TEMPS STRUGGLED TO REACH FRZG)...THE CONCERN SHIFTS
TO P-TYPE PRBLMS FOR 1ST PART OF TDA AS STM SYS FM CNTRL GULF CST
STATES (PHEW...LONG WINDED SENTENCE...SORRY). ANYWAY...PCPN
CURRENTLY SPRDG NNE THROUGH WRN/CNTRL NC...IP INTO RDU AREA DURG
PAST HR. YES...PCPN QUITE LGT INITIALLY...DUE TO RMNG DRY AIR IN
LOEST LVLS...HWVR...MR SGFNT PCPN LIKELY TO MAKE ITS WAY NNE IN
NEXT FEW HRS.

MDLS (ESP GFS) APR TO HV DECENT HANDLE OF SITU ATTM...AND WINDOW
OF P-TYPE PRBLMS APRS TO BE LESS THAN 6 HOURS - MOST PLCS -
(SHRINKING...DUE TO PTNTL 1-3 HR LAG TM IN ARRIVAL OF PCPN).
CURRENT ADSVRY/WRNG LAYOUT LOOKS GOOD...HV DECIDED TO NUDGE ADVSRY
E TO INCLD ALL CTYS TO I95 JUST IN CASE THIS MORNING...SINCE WET
BULB TEMPS RMNG AOB FRZG. INCLDG CHC IP ALMOST TO THE CST (AT
LEAST TO BAY) IN ERN VA...AND CHC SN FOR NRN HALF OF FA AT ONSET
OF PCPN.

SUFFICIENT WRMG CHGS ALL PCPN TO LIQUID BY MIDDAY...TOUGH CALL WRT
LLVL TEMPS FOR AREAS WNW OF RIC/TRI-CITIES CORRIDOR.
DEFINITELY...PTNTL FOR 1/4 IN ICE ACCUMS IN WRNG LCTNS...(PSBL
MINOR ICE ACCUMS ELSW IN CNTRL/SCNTRL VA IN/NR ADVSRY AREA)...W/
ANY TEMPS RISING ABV FRZG NOT LIKELY UNTIL MID/LT AFTN.

PRIMARY LO PRES MVS THROUGH GREAT LKS RGN TDA...SCNDRY LO PRES
DVLPGS ON THE CSTL PLN OF THE CAROLINAS...AND MVS NE INTO MDATLC
THIS EVE. TROUGH ALOFT BRIEFLY BCMS NEG TILTED...SUGGS INCRSD
UVM...AND MAY BE ENUF INSTABILITY PULLED N INTO CSTL NE NC/XTRM SE
VA...FOR PSBL CNVTN. WOULD NOT RULE OUT ISLTD (ELEVATED) CNVTN
ELSW LTR TDA/THIS EVE AS TROUGH AXIS PULLS NE THROUGH FA (W/ PSBL
PD OF VRY HVY PCPN - RA).

L/MID LVL FLO TURNS WSW BY LTR TNGT...BRINGING CLRG...SETS UP
DRY/MILDER (AT LEAST COMPARED TO WHAT PAST FEW DAYS HV BEEN LIKE)
FOR FRI (READINGS BACK INTO UPR 40S/LWR 50S MANY SPOTS).

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
DRY/COLDER FRI NGT/SAT. WK SYS PASSES S OF FA SUN...WONT CHG
CURRENT PCPN (LO CHCS FOR SN) HWVR LATEST MDL TRENDS SUGG ANY PCPN
STAYS S OF FA.

&&

.AVIATION...
VFR/MVFR CONDS ERLY THIS MRNG...WILL BECOME IFR CONDS LATER THIS
MRNG AND AFTN...AS PCPN ARRIVES AND BECOMES STEADY. MAINLY IFR CONDS
INTO TNGT...AS PCPN CONTINUES ACRS REGION. GRADUAL IMPROVEMENT TWD
FRI MORNG TO MVFR OR VFR CONDS AS STORM EXITS.

&&

.MARINE...
SCA CONDS EXPECTED LATER THIS MRNG AND AFTN...AS WNDS INCRS AS STORM
APPROACHES. GALE WNDS EXPECTED THIS EVENG THRU FRI MORNG NRN CSTL
WTR ZNS...WITH SCA CONDS ELSEWHERE THRU FRI MRNG..AVIATION...

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...WINTER STORM WARNING FOR VAZ048-049-061 UNTIL 7 PM THURSDAY.
  ...WINTER WEATHER ADVISORY FOR VAZ060-062>071-079-080 UNTIL 1 PM
     THURSDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630-631 FROM 2 PM THURSDAY TO 11
     AM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ632-633-654-656-658 FROM 10 AM
     THURSDAY TO 11 AM FRIDAY.
  ...GALE WARNING FOR ANZ650-652 FROM 9 PM THURSDAY TO 7 AM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ650-652 FROM 10 AM THURSDAY TO 9
     PM THURSDAY.
&&

SHORT TERM/LONG TERM...25
AVIATION/MARINE...32
Hazardous weather outlook, Dec 15, 6:40 AM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
640 AM EST THU DEC 15 2005

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-161030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
640 AM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
A WINTER STORM WARNING IS IN EFFECT FOR AREAS OF VIRGINIAS EASTERN
PIEDMONT FOR TODAY. SNOW AND SLEET ACCUMULATIONS UP TO ONE INCH. ICE
ACCUMULATIONS AROUND 1/4 INCH. PLEASE REFER TO WBCWSWAKQ (WWUS41)
FOR FURTHER DETAILS.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS MORNING FOR AREAS IN
VIRGINIA ALONG AND JUST WEST OF THE I 95 CORRIDOR. A COATING OF SNOW
AND SLEET IS POSSIBLE. ICE ACCUMULATIONS MAINLY LESS THAN ONE TENTH
OF AN INCH. PLEASE REFER TO WBCWSWAKQ (WWUS41) FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Dec 15, 6:34 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 AM EST THU DEC 15 2005

VAZ081>083-087-088-151345-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-
INCLUDING THE CITIES OF...PETERSBURG...HOPEWELL...EMPORIA...
WAKEFIELD
634 AM EST THU DEC 15 2005

...A LIGHT WINTRY MIX INTO THE MID MORNING HOURS...

A MIX OF SLEET...FREEZING RAIN...AND POSSIBLY SNOW...WILL BE
MOVING ACROSS AREAS OF CENTRAL AND SOUTH CENTRAL VIRGINIA...FROM
NEW KENT AND CHARLES CITY COUNTIES SOUTHWARD TO GREENSVILLE
COUNTY...INCLUDING EMPORIA THROUGH 9 AM. A LIGHT COATING OF ICE IS
POSSIBLE...ESPECIALLY ON BRIDGES AND OVERPASSES...WHILE MAIN ROADS
REMAIN LARGELY WET. TEMPERATURES WILL REMAIN NEAR 32 DEGREES INTO
THE MID MORNING HOURS...BEFORE RISING...RESULTING IN THE MIXED
PRECIPITATION BECOMING RAIN.

VAZ072>076-151345-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
INCLUDING THE CITY OF...TAPPAHANNOCK
634 AM EST THU DEC 15 2005

...A LIGHT WINTRY MIX INTO THE MID MORNING HOURS...

A MIX OF SLEET...FREEZING RAIN...AND SNOW...WILL BE MOVING ACROSS
AREAS OF CENTRAL VIRGINIA...FROM KING WILLIAM AND KING AND QUEEN
COUNTIES NORTHWARD TO WESTMORELAND COUNTY FROM 7 TO AROUND 9 AM. A
LIGHT COATING OF ICE IS POSSIBLE...ESPECIALLY ON BRIDGES AND
OVERPASSES...WHILE MAIN ROADS REMAIN LARGELY WET. TEMPERATURES
WILL REMAIN NEAR 32 DEGREES INTO THE MID MORNING HOURS...BEFORE
RISING...RESULTING IN THE MIXED PRECIPITATION BECOMING RAIN.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Amelia

When
December 15, 8:00 AM EST to 1:00 PM EST
Where
Amelia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Winter Weather, Caroline

When
December 15, 8:00 AM EST to 1:00 PM EST
Where
Caroline forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Winter Weather, Chesterfield / Colonial Heights

When
December 15, 8:00 AM EST to 1:00 PM EST
Where
Chesterfield / Colonial Heights forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Cumberland

When
December 15, 8:00 AM EST to 1:00 PM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
December 15, 8:00 AM EST to 1:00 PM EST
Where
Essex forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Fluvanna

When
December 15, 8:00 AM EST to 1:00 PM EST
Where
Fluvanna forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Winter Weather, Goochland

When
December 15, 8:00 AM EST to 1:00 PM EST
Where
Goochland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Winter Weather, Hanover

When
December 15, 8:00 AM EST to 1:00 PM EST
Where
Hanover forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Henrico / Richmond

When
December 15, 8:00 AM EST to 1:00 PM EST
Where
Henrico / Richmond forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Lunenburg

When
December 15, 8:00 AM EST to 1:00 PM EST
Where
Lunenburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Winter Weather, Nottoway

When
December 15, 8:00 AM EST to 1:00 PM EST
Where
Nottoway forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Winter Weather, Powhatan

When
December 15, 8:00 AM EST to 1:00 PM EST
Where
Powhatan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Winter Weather, Prince Edward

When
December 15, 8:00 AM EST to 1:00 PM EST
Where
Prince Edward forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Winter Weather, Westmoreland

When
December 15, 8:00 AM EST to 1:00 PM EST
Where
Westmoreland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5489071, 5489072, 5489073, 5489074, 5489075, 5489076, 5489077, 5489078, 5489079, 5489080, 5489081, 5489082, 5489083, 5489084.